Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 407, NWS Wichita, KS

August 28, 2008Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 28, 2008, 6:15 PM CDT for Kingman County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2008, 6:15 PM CDT (23:15 UTC)
Expired
Aug 28, 2008, 6:38 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Kingman County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 282315
SVRICT
KSC095-290000-
/O.NEW.KICT.SV.W.0407.080828T2315Z-080829T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT THU AUG 28 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 700 PM CDT.

* AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE   
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO DIME   
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS   
LOCATED NEAR CLEVELAND...OR NEAR KINGMAN...AND MOVING EAST AT 16   
MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLEVELAND...KINGMAN...MURDOCK...KINGMAN AIRPORT.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3772 9792 3750 9791 3751 9829 3769 9830
TIME...MOT...LOC 2315Z 266DEG 14KT 3760 9818

$$

KLEINSASSER
2 follow-up statements
000 
WWUS53 KICT 282327
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT THU AUG 28 2008

KSC095-290000-
/O.CON.KICT.SV.W.0407.000000T0000Z-080829T0000Z/
KINGMAN KS-
626 PM CDT THU AUG 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
KINGMAN COUNTY UNTIL 700 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO DIME SIZE 
HAIL...AND LOCALIZED DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS 
LOCATED NEAR KINGMAN...MOVING EAST AT 15 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL KINGMAN 
COUNTY...INCLUDING CLEVELAND...KINGMAN AIRPORT...KINGMAN AND MURDOCK.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3772 9792 3750 9791 3751 9829 3769 9830
TIME...MOT...LOC 2326Z 266DEG 13KT 3761 9812

$$

KLEINSASSER
000 
WWUS53 KICT 282338
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT THU AUG 28 2008

KSC095-282348-
/O.CAN.KICT.SV.W.0407.000000T0000Z-080829T0000Z/
KINGMAN KS-
638 PM CDT THU AUG 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KINGMAN COUNTY HAS
BEEN CANCELLED...

AT 636 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3772 9792 3750 9791 3751 9829 3769 9830
TIME...MOT...LOC 2338Z 266DEG 13KT 3761 9807

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:40 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 28, 3:40 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU AUG 28 2008

.DISCUSSION...

TONIGHT:

MAIN FOCUS IS FRONT AND POTENTIAL FOR CONVECTIVE INITIATION AND
INTENSITY. SO FAR PRECIPITATION HAS BEEN WELL POST-FRONTAL...
ALTHOUGH NOT SURE IF THAT TREND WILL CONTINUE. LIMITING FACTORS SO
FAR HAVE BEEN THE CAP AND RELATIVELY WEAK CONVERGENCE ON BOTH PRE-
FRONTAL TROUGH AND THE FRONT. MAY SEE BETTER CHANCE OF RAIN THIS
EVENING BEHIND THE FRONT. OF NOTE THE THREE LOCAL MODELS ALL PUSH
THE FRONT THROUGH THE AREA FASTER THAN THE GLOBAL FORECAST SYSTEM
MODEL WHICH WAS ALSO FASTER THAN THE NORTH AMERICAN MODEL. OUR
WRF-KF 32KM KEEPS ALL THE PRECIPITATION EAST OF I-35 AFTER
0000 UTC. WITH ITS CINH REMAINING FAIRLY HIGH...WOULD ANTICIPATED
ONLY ISOLATED-SCATTERED CONVERAGE UNLESS SUBSTANTIAL COLD POOL
CAN FORM. STORMS WILL BE RELATIVELY SLOW MOVING SO MAIN THREAT
WILL BE LOCALLY HEAVY RAIN.

FRI:

WITH RELATIVELY WEAK FORCING BEHIND FRONT...850MB BOUNDARY WILL
REMAIN HUNG UP SOMEWHERE BETWEEN HWY 400 AND JUST SOUTH OF OK
BORDER. AS FLOW VEERS DURING THE DAY...UPSLOPE COMPONENT AND
AFTERNOON HEATING MAY BE SUFFICIENT TO PRODUCE ISOLATED/SCATTERED
CONVECTION. BEST CHANCE WOULD LIKELY BE IN THE EXTREME SOUTHWEST
PART OF THE FORECAST AREA. TEMPERATURES/DEW POINTS WILL BE A BIT
HIGHER ACROSS THE SOUTHERN HALF THAN PREVIOUSLY ADVERTISED.

SAT-SUN:

WHILE LOW LEVEL FLOW WILL CONTINUE TO VEER...BOTH BAROCLINICITY AND
ADVECTIVE COMPONENTS APPEAR TO BE WEAK AND WOULD LIKELY PRECLUDE
PRECIPITATION. SOME POSSIBILITY OF RIPPLE IN UPPER FLOW ON
SUN/SUN NIGHT...AND MAINLY FOR CONSISTENCY...KEPT LOW PROBABILITY
OF PRECIPITATION GOING IN FAR WESTERN SECTIONS.

MON-THU:

WHILE LOW LEVEL MOISTURE MAY BE LURKING AROUND THE AREA AT THE
BEGINNING OF PERIOD...LATEST MODEL RUNS DO NOT SEEM TO SUGGEST
FAVORABLE COVERGENCE OR SUPPORT FOR PRECIPITATION. HOWEVER BY
WED-THU ANOTHER COLD FRONT WILL APPROACH THE NORTHWEST WHILE FRINGE
OF TROPICAL REMNANTS COULD MOVE INTO SOUTHEAST KS. WHILE SOME SMALL
DRY SLOT WILL LIKELY DEVELOP BETWEEN THESE TWO SYSTEMS...
UNCERTAINTY OF LOCATION AND TIMING SUGGEST ATTEMPTING TO FORECAST
THAT SCENERIO WOULD NOT BE PRUDENT. DID HOWEVER SHADE PROBABILITY
OF PRECIPITATION HIGHEST IN SOUTHEAST KS WHERE JUST ABOUT ANY
SCENERIO SHOULD RESULT IN SOME CHANCE OF PRECIPITATION...IE FASTER
FRONT WITH NO TROPICAL INFLUENCE...OR GREATER TROPICAL INFLUENCE.
-HOWERTON

&&

.AVIATION...

FOR 18Z TAFS...MAIN AVIATION CONCERN WILL BE CONVECTIVE CHANCES
ASSOCIATED WITH COLD FRONT.

COLD FRONT IS CURRENTLY THROUGH KRSL AND NORTH OF KSLN. MOST OF THE
CONVECTION SO FAR TODAY HAS BEEN POST FRONTAL OVER SOUTHERN NE. NOT
TOO IMPRESSED WITH THE AMOUNT OF CONVERGENCE THAT IS OCCURRING AND
IS FORECASTED ALONG THE FRONT. THEREFORE NOT TOO SURE WERE GOING TO
SEE TOO MUCH IN THE WAY OF STORM COVERAGE LATE THIS AFTERNOON AND
EVENING. THEREFORE ONLY MENTIONED VCTS AND CB IN THE CLOUD GROUPS
WITH NO TEMPOS AT THIS TIME. ALSO CONCERNED THAT MUCH OF THE PRECIP
MAYBE POST FRONTAL LIKE IS OCCURRING NOW AND ALSO WHAT THE GFS IS
FORECASTING. IF THIS IS THE CASE WILL HAVE TO LINGER ISOLATED
CONVECTION LONGER OVERNIGHT. BEHIND THE FRONT WINDS WILL FLIP AROUND
TO THE NORTH AND THEN NORTHEAST WITH THE BETTER GUSTS REMAINING OVER
CENTRAL KS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  89  68  89 /  20  20  10  10
HUTCHINSON      68  87  66  89 /  20  10  10  10
NEWTON          68  87  66  88 /  30  10  10  10
ELDORADO        70  88  66  88 /  30  10  10  10
WINFIELD-KWLD   73  91  69  90 /  20  20  20  10
RUSSELL         63  86  64  88 /  20  10  10  10
GREAT BEND      65  86  67  88 /  20  10  10  10
SALINA          67  88  65  90 /  20  10  10  10
MCPHERSON       67  86  66  89 /  20  10  10  10
COFFEYVILLE     71  93  66  91 /  20  20  10  10
CHANUTE         68  90  64  89 /  30  20  10  10
IOLA            66  89  63  89 /  30  10  10  10
PARSONS-KPPF    71  91  65  90 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 28, 4:49 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT THU AUG 28 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
449 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COLD FRONT WILL TRAVERSE THE SOUTHERN HALF OF KANSAS TONIGHT. THIS
FRONT MAY TRIGGER SCATTERED STRONG TO SEVERE STORMS THIS EVENING...
GENERALY SOUTHEAST OF A LINE FROM SALINA TO GREAT BEND. THE MAIN
THREATS FROM THE MOST INTENSE STORMS WILL BE LOCALLY HEAVY RAIN
AND DAMAGING WINDS AS THE STORMS COLLAPSE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER OVER AREAS NEAR THE KANSAS AND
OKLAHOMA BORDER ON FRIDAY AFTERNOON AND EVENING. THESE COULD BE
STRONG WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY WEST OF A LINE
FROM SALINA TO HUTCHINSON TO HARPER. THESE ARE NOT EXPECTED TO BE
STRONG OR SEVERE.

THUNDERSTORMS COULD DEVELOP ON TUESDAY...WITH BETTER CHANCES
STARTING ON WEDNESDAY AS A FRONT AND TROPICAL MOISTURE MOVE INTO
THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY
SOUTHEAST OF A LINE FROM SALINA TO GREAT BEND.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Aug 28, 5:25 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT THU AUG 28 2008

KSZ082-282300-
KINGMAN-
525 PM CDT THU AUG 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN COUNTY...

AT 523 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF KINGMAN...OR NEAR KINGMAN...AND
MOVING EAST TO SOUTHEAST AT 10 MPH.

PEA TO MARBLE SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 28, 5:52 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT THU AUG 28 2008

KSZ082-282315-
KINGMAN-
552 PM CDT THU AUG 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN COUNTY...

AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR KINGMAN...AND MOVING EAST AT 13 MPH.

PEA SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Aug 28, 6:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT THU AUG 28 2008

KSZ082-282340-
KINGMAN-
602 PM CDT THU AUG 28 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN COUNTY...

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF KINGMAN...AND MOVING EAST
AT 13 MPH. MORE STRONG THUNDERSTORMS WERE LOCATED ALONG HIGHWAY 54
AND 400...ALSO MOVING EAST.

SMALL HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.